Alert archive / Missouri / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 172, NWS Springfield, MO
NWS Springfield, MO issued this severe thunderstorm warning at Jun 12, 2004, 2:45 PM CDT for Newton County, Missouri. It was in force for 60 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 12, 2004, 2:45 PM CDT (19:45 UTC)
- Expired
- Jun 12, 2004, 3:45 PM CDT
- In force
- 60 min
- Issued by
- NWS Springfield, MO
- Area
- Counties, with a storm outline in the text
County Newton County, MO
The radar
The Springfield radar (KSGF), 80 km from the middle of the area, began a volume at 19:45 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Springfield, MO (KSGF), launched 12:00Z, 7.8 hours before the alert went out and 32 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2508 J/kg
- Mixed-layer CIN
- -22 J/kg
- Mixed-layer LCL
- 749 m above ground
- 0-6 km bulk shear
- 26 kt
- 0-1 km storm-relative helicity
- 14 m²/s²
- 0-3 km storm-relative helicity
- 112 m²/s²
- Significant tornado parameter
- 0.8
- Supercell composite
- 4.2
The text
As transmitted, in the capitals the NWS used until 2016.
733 WUUS53 KSGF 121945 SVRSGF MOC145-122045- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE SPRINGFIELD MO 245 PM CDT SAT JUN 12 2004 THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SOUTHEAST NEWTON COUNTY IN MISSOURI. * UNTIL 345 PM CDT. * AT 241 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR WHEATON...OR ABOUT 17 MILES SOUTHWEST OF MONETT...AND MOVING NORTHEAST AT 20 MPH. * THE SEVERE THUNDERSTORM WILL BE... 5 MILES SOUTHEAST OF FAIRVIEW BY 255 PM CDT. THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE IMMEDIATELY FOR LARGE HAIL...DAMAGING WINDS AND DEADLY CLOUD TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER... PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS. LAT...LON 3689 9418 3675 9426 3675 9407 3691 9408 $$ BOOKBINDER
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 12, 3:33 AM CDT, 11 hours 12 minutes earlier.
Area forecast discussion, Jun 12, 3:33 AM CDT, 11 hours 12 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SPRINGFIELD MO 333 AM CDT SAT JUN 12 2004 .DISCUSSION... A COMPLEX AND POTENTIALLY SERIOUS SITUATION MAY UNFOLD THIS AFTERNOON OVER EXTREME SOUTHEAST KANSAS AND THE OZARKS. SEVERE THUNDERSTORMS WITH THE POTENTIAL FOR CREATING SEVERAL TYPES OF HAZARDS TODAY AND TONIGHT WILL BE THE PRIMARY FORECAST CONCERN. CLOSE ATTENTION TO NEAR STORM ENVIRONMENT FEATURES WILL BE NEEDED THROUGHOUT THE DAY. SHORT TERM (TODAY - MONDAY)... MESOSCALE CONVECTIVE COMPLEX MOVING INTO WEST CENTRAL MISSOURI WILL BE THE INITIAL CHALLENGE THIS MORNING. THESE STORMS HAVE A HISTORY OF PRODUCING HAIL UP TO THE SIZE OF BASEBALLS OVER SOUTHEAST KANSAS. FORWARD PROPAGATING CORFIDI VECTORS SUGGEST THAT THIS COMPLEX WILL CONTINUE MOVING EAST INTO MISSOURI. RADAR TRENDS ARE SHOWING WEAKENING OVER THE PAST FEW VOLUME SCANS. HEAVY RAIN MAY BE THE PRIMARY HAZARD WITH THIS ACTIVITY. MEANWHILE...A COLD POOL / OUTFLOW BOUNDARY ALONG INTERSTATE 70 CONTINUES TO PUSH SOUTHWARD. THIS BOUNDARY WILL LIKELY MOVE INTO SOUTHERN MISSOURI WITH TIME...AND BECOME A FOCUS FOR SEVERE CONVECTION THIS AFTERNOON. THE ENVIRONMENT OVER SOUTHEAST KANSAS AND FAR WESTERN MISSOURI WILL BECOME CONDUCIVE FOR TORNADIC SUPERCELLS. LOW LEVEL WINDS BACK AROUND TO THE SOUTHEAST BENEATH STEEP MID LEVEL LAPSE RATES. CONVECTIVE INITIATION IN THIS AREA THIS AFTERNOON WILL NEED TO BE WATCHED. FURTHER DETAILS WILL BE DISCUSSED WITHIN THE HAZARDOUS WEATHER OUTLOOK. WATER VAPOR IMAGERY INDICATES SHORT WAVE ENERGY ROUNDING THE BASE OF LARGER SCALE CYCLONE OVER THE GREAT BASIN THIS MORNING. THIS AREA OF ASCENT INDICATED BY HIGH CLOUDINESS ON I.R. IMAGERY...WILL PUSH INTO CENTRAL KANSAS EARLY THIS AFTERNOON. AS THIS MOVES INTO THE VICINITY OF DRYLINE...STORMS WILL FIRE IN AN ENVIRONMENT RICH IN MOISTURE AND STRONG INSTABILITY. MIXED LAYER CAPES ON THE ORDER OF 3000 - 3500 J/KG WILL STRETCH FROM WESTERN MISSOURI AND BACK INTO CENTRAL KANSAS. AS STORMS EMERGE AND PROGRESS EAST WITH TIME...THEY WILL LIKELY CONGEAL INTO A COMPLEX AS THEY MOVE OVER SOUTHWEST AND CENTRAL MISSOURI OVERNIGHT. GIVEN THE EXPECTED CONVECTIVE POTENTIAL ENERGY IN PLACE...STORMS WILL LIKELY BE SEVERE IN NATURE...CAPABLE OF PRODUCING LARGE HAIL AND DAMAGING WINDS. HEAVY RAIN AND LOCALIZED FLOODING MAY ALSO BECOME A HAZARD WITH ANY TRAINING THUNDERSTORMS ASSOCIATED WITH OVERNIGHT MCS. SHOWER AND THUNDERSTORM CHANCES WILL CONTINUE SUNDAY AND MONDAY AS THE MOIST AND UNSTABLE AIRMASS REMAINS IN PLACE. SUNDAYS CONVECTION WILL DEPEND UPON WHAT HAPPENS TODAY AND TONIGHT. IN ANY CASE...SUNDAY AFTERNOON WILL ONCE AGAIN BECOME VERY UNSTABLE. AT THIS POINT...THERE IS NO IDENTIFIABLE TRIGGER FOR SUNDAY AFTERNOON STORMS...OTHER THAN LEFT OVER OUTFLOW BOUNDARIES FROM TONIGHTS ACTION. WILL CONTINUE CHANCE POPS ON SUNDAY THROUGH MONDAY. LONG TERM (TUESDAY - FRIDAY)... GFS HAS BEEN CONSISTENT WITH SPREADING IN A DRIER AIRMASS BY MONDAY NIGHT. THIS WILL ULTIMATELY PUT AN END TO PRECIP CHANCES FOR A COUPLE OF DAYS AT LEAST. HOWEVER...THE WARM AND MOIST AIRMASS MASS WILL SURGE BACK IN BY LATE TUESDAY. SEE NO FOCUS TO GENERATE PRECIP...SO CONTINUED THE ONGOING DRY FORECAST THROUGH THE EXTENDED PERIODS. CRAMER && .AVIATION... STORM COMPLEX OVER NORTHERN MO CONTINUES TO PUSH SOUTH WHILE SMALL CLUSTER OF STORMS OVER EASTERN KS MOVES NORTHEAST. WHILE NOT LIKELY TO AFFECT KSGF AND KJLN...SCATTERED STORMS CAN BE EXPECTED ALONG ROUTES OVER EASTERN KS AND CNTRL MO EARLY THIS MORNING. EXPECT STORMS TO REDEVELOP DURING THE AFTERNOON ALONG THE DRYLINE OVER EASTERN KS AND WILL MOVE INTO THE KSGF AND KJLN DURING THE EVENING. OUTSIDE OF STORMS...VFR CONDITIONS ARE EXPECTED. DSA && .SGF WATCHES/WARNINGS/ADVISORIES... MO...NONE. KS...NONE. WFO SGF
Hazardous weather outlook, Jun 12, 1:16 PM CDT, 1 hour 29 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SPRINGFIELD MO 116 PM CDT SAT JUN 12 2004 KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-131100- BARRY-BARTON-BENTON-BOURBON-CAMDEN-CEDAR-CHEROKEE-CHRISTIAN-CRAWFORD- DADE-DALLAS-DENT-DOUGLAS-GREENE-HICKORY-HOWELL-JASPER-LACLEDE- LAWRENCE-MARIES-MCDONALD-MILLER-MORGAN-NEWTON-OREGON-OZARK-PHELPS- POLK-PULASKI-SHANNON-ST. CLAIR-STONE-TANEY-TEXAS-VERNON-WEBSTER- WRIGHT- INCLUDING THE CITIES OF...AVA...BOLIVAR...BRANSON...CAMDENTON... FORT LEONARD WOOD...FORT SCOTT...HOUSTON...JOPLIN...LEBANON... MONETT...MOUNT VERNON...NEOSHO...NEVADA...OSAGE BEACH...OZARK... PITTSBURG...ROLLA...SPRINGFIELD...STOCKTON AND WEST PLAINS. 116 PM CDT SAT JUN 12 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MISSOURI OZARKS AND EXTREME SOUTHEAST KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT. WEATHER HAZARDS EXPECTED: SEVERE THUNDERSTORMS WITH DAMAGING WINDS TO 70 MPH, LARGE HAIL UP TO GOLF BALL SIZE, ISOLATED TORNADOES, AND VERY HEAVY RAIN. AREAS AFFECTED AND TIMING: EXTREME SOUTHEAST KANSAS AFTER 4 PM AND ALL OF THE MISSOURI OZARKS AFTER 7 PM. DISCUSSION: THE ATMOSPHERE HAS BECOME EXTREMELY UNSTABLE UNDER SUNNY SKIES OVER SOUTHEAST KANSAS EARLY THIS AFTERNOON, AND PARTLY SUNNY SKIES WILL SPREAD EASTWARD INTO MUCH OF SOUTHWEST MISSOURI LATER THIS AFTERNOON. AN OUTFLOW BOUNDARY FROM THIS MORNINGS THUNDERSTORMS FROM NEAR PARSONS KANSAS SOUTHEASTWARD INTO EXTREME NORTHEASTERN OKLAHOMA WILL LIKELY ACT AS A FOCAL POINT FOR THE DEVELOPMENT OF POTENTIALLY SEVERE THUNDERSTORMS LATE THIS AFTERNOON INTO EARLY THIS EVENING. IN ADDITION, AN VERY STRONG UPPER LEVEL DISTURBANCE OVER WEST TEXAS WILL TRACK RAPIDLY NORTHEASTWARD THIS AFTERNOON INTO THIS EVENING. THIS WILL ACT AS AN ADDITIONAL TRIGGER FOR SEVERE THUNDERSTORMS OVER SOUTHEASTERN KANSAS. THE STORMS WILL THEN OVERSPREAD THE MISSOURI OZARKS THIS EVENING AND OVERNIGHT TONIGHT. THE GREATEST THREAT WITH THESE STORMS WILL BE VERY LARGE HAIL AND DAMAGING WINDS, HOWEVER ISOLATED TORNADOES ARE ALSO POSSIBLE. DUE TO THE TROPICAL AIRMASS IN PLACE, VERY HEAVY RAIN IS ALSO POSSIBLE WHICH COULD PRODUCE FLOODING. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. THE THREAT FOR STRONG TO SEVERE THUNDERSTORMS WILL CONTINUE THROUGH MONDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL LIKELY BE REQUIRED AFTER 5 PM IN SOUTHEAST KANSAS AND AFTER 8 PM ELSEWHERE. BROWNING
In the hours before
Special weather statement, Jun 12, 10:20 AM CDT, 4 hours 25 minutes before
MOZ078>080-089>091-095-096-103>105-010000- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE SPRINGFIELD MO 1020 AM CDT SAT JUN 12 2004 MOZ078>080-089>091-095-096-103>105-121719- CEDAR-CHRISTIAN-DADE-DALLAS-DOUGLAS-GREENE-OZARK-POLK-STONE-TANEY- WEBSTER- INCLUDING THE CITIES OF...AVA...BOLIVAR...BRANSON...OZARK... SPRINGFIELD AND STOCKTON. 1020 AM CDT SAT JUN 12 2004 ...OUTFLOW BOUNDARY CAUSING AN OMINOUS LOOKING SHELF CLOUD TO MOVE ACROSS THE AREA... AT 1020 AM CDT...WEATHER SERVICE DOPPLER RADAR INDICATED AN OUTFLOW BOUNDARY EXTENDING FROM NEAR DADEVILLE...TO SPRINGFIELD...TO SPARTA. THIS FEATURE IS CAUSING AN OMINOUS LOOKING SHELF CLOUD TO MOVE ACROSS THE AREA. MODERATE WIND GUSTS UP TO 40 MPH WILL BE THE PRIMARY HAZARD ASSOCIATED WITH THE PASSAGE OF THE SHELF CLOUD. ALTHOUGH THESE CLOUDS MAY APPEAR TO ROTATE ALONG THIS BOUNDARY AT TIMES...TORNADOES ARE NOT LIKELY IN THIS ENVIRONMENT. HOWEVER... ROTATION MAY BE OBSERVED ALONG THE OUTFLOW BOUNDARY. FOSTER
The office that day
Everything else NWS Springfield, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 12, 8:37 AM CDT | Severe Thunderstorm Warning | SGF | McDonald | 53 min |
| Jun 12, 2:43 PM CDT | Severe Thunderstorm Warning | SGF | Barry | 62 min |
| Jun 12, 4:13 PM CDT | Severe Thunderstorm Warning | SGF | Jasper | 62 min |
| Jun 12, 4:36 PM CDT | Tornado Warning | SGF | Jasper | 54 min |
| Jun 12, 5:23 PM CDT | Severe Thunderstorm Warning | SGF | Barton | 52 min |
| Jun 12, 5:30 PM CDT | Tornado Warning | SGF | Jasper | 30 min |
Nearby
Severe Thunderstorm Warnings in Missouri, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.